Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Brownsville, TX

May 8, 2005Jim Hogg County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 8, 2005, 9:49 PM CDT for Jim Hogg County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 9:49 PM CDT (02:49 UTC)
Expired
May 8, 2005, 10:30 PM CDT
In force
41 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 136 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 090251
SVRBRO
TXC247-090330-
/O.NEW.KBRO.SV.W.0009.050509T0249Z-050509T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
949 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JIM HOGG COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1030 PM CDT

* AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL JIM HOGG COUNTY...OR ABOUT 14 MILES
  SOUTH OF HEBBRONVILLE...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL JIM HOGG COUNTY AT 1000 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2716 9851 2724 9869 2699 9888 2688 9863

$$

ML
1 follow-up statement
000 
WWUS54 KBRO 090323
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1022 PM CDT SUN MAY 8 2005

TXC247-090330-
/O.CON.KBRO.SV.W.0009.000000T0000Z-050509T0330Z/
JIM HOGG TX-
1022 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
SOUTHEASTERN JIM HOGG COUNTY...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER CENTRAL JIM HOGG COUNTY...OR ABOUT 20 
MILES SOUTH OF HEBBRONVILLE...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL JIM HOGG COUNTY AT 1000 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR DEEP SOUTH TEXAS.

LAT...LON 2711 9851 2712 9870 2681 9868 2680 9845
      2704 9845 2705 9849

$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:20 PM CDT, 29 minutes earlier.

Area forecast discussion, May 8, 9:20 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
920 PM CDT SUN MAY 8 2005

.DISCUSSION...THE 500 MILLIBAR SHORT WAVE MOVING ACROSS EASTERN
TEXAS HAS PRODUCED STRONG TO SEVERE CONVECTION ACROSS CENTRAL AND
EASTERN TEXAS TODAY AND THIS EVENING. STRONG THUNDERSTORMS ARE
MOVING SOUTHEASTWARD INTO PORTIONS OF THE NORTHERN COASTAL WATERS OF
DEEP SOUTH TEXAS. ONCE THE TROUGH MOVES EASTWARD ON MONDAY A HIGH
PRESSURE RIDGE WILL BUILD ACROSS THE GULF OF MEXICO MAINTAINING
ABOVE NORMAL TEMPERATURES AND MODERATE TO STRONG SOUTHEASTERLY WINDS
ACROSS THE RIO GRANDE VALLEY THROUGH THE MIDDLE OF THIS WEEK.
GENERALLY DRY CONDITIONS WILL CONTINUE ACROSS THE RIO GRANDE VALLEY
THROUGH SATURDAY. A COLD FRONT WILL MOVE INTO CENTRAL TEXAS NEXT
WEEKEND INCREASING THE PRESSURE GRADIENT OVER DEEP SOUTH TEXAS AND
SUBSEQUENTLY RESULTING IN AN INCREASE IN THE SOUTH TO SOUTHEASTERLY
WINDS. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE END OF THIS
WORK WEEK.
&&

.MARINE...AT 7 PM BUOY 020 REPORTED SOUTHEAST WINDS AT 19 KNOTS WITH
GUSTS TO 23 KNOTS AND SEAS AT 7 FEET WITH A 7 SECOND PERIOD. A COLD
FRONT AND LOW PRESSURE SYSTEM DRIFTING EASTWARD ACROSS THE CENTRAL
UNITED STATES COMBINED WITH A HIGH PRESSURE RIDGE EXTENDING ACROSS
THE GULF OF MEXICO WILL MAINTAIN MODERATE TO STRONG SOUTHEASTERLY
WINDS AND GENERALLY DRY CONDITIONS ACROSS THE MARINE AREAS THROUGH
TUESDAY. A SMALL CRAFT ADVISORY WILL CONTINUE OVER THE OFFSHORE GULF
WATERS OVERNIGHT. HOWEVER, WINDS AND SEAS WILL BEGIN SUBSIDING
MONDAY TO BELOW SMALL CRAFT CRITERIA OVER THE OFFSHORE GULF WATERS.
&&

.AVIATION...VFR CONDITIONS WITH MOSTLY CLOUDY TO PARTLY CLOUDY SKIES
AND MODERATE SOUTHEASTERLY WINDS ARE BEING REPORTED AT THE REGIONAL
AIRPORTS. MVFR CONDITIONS MAY DEVELOP OVER PORTIONS OF DEEP SOUTH
TEXAS OVERNIGHT DUE TO LOWERED CEILINGS. OTHERWISE VFR CONDITIONS
WITH LIGHT TO MODERATE SOUTHEASTERLY WINDS, BECOMING GUSTY DURING
THE AFTERNOON, WILL PREVAIL OVER THE REGIONAL AIRPORTS DURING THE
NEXT 24 HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SCA GMZ150-155-170-175
&&

SYNOPTIC/GRIDS...69
MARINE/AVIATION...63
MESO...ABBOTT
Hazardous weather outlook, May 8, 6:30 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT SUN MAY 8 2005

TXZ248>257-091100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
630 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF JIM
HOGG...BROOKS...OR KENEDY COUNTIES BEFORE 11 PM. ANY SEVERE
THUNDERSTORM COULD BE ACCOMPANIED BY WINDS OF 60 MPH OR GREATER OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MARTIN

In the hours before

Special weather statement, May 8, 6:28 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
628 PM CDT SUN MAY 8 2005

TXZ249>251-090400-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
628 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 1100 PM CDT SUNDAY EVENING. THE WATCH INCLUDES THE
COUNTIES OF JIM HOGG...BROOKS...AND KENEDY. SOME CITIES INCLUDED IN
THE WATCH ARE HEBBRONVILLE...FALFURRIAS...AND SARITA

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS TO OCCUR IN OR NEAR THE WATCH AREA. SEVERE
THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL THE SIZE OF A DIME OR
LARGER...WINDS OF 58 MPH OR GREATER...AND EVEN TORNADOES.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION. RESIDENTS ACROSS SOUTH TEXAS SHOULD REMAIN ALERT AND BE
READY TO ACT QUICKLY IF THREATENING WEATHER APPROACHES YOUR AREA. IF
SEVERE WEATHER THREATENS YOUR AREA...MOVE TO AN INTERIOR ROOM.
IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE GROUND...PREFERABLY IN A
DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION.

69
Special weather statement, May 8, 6:28 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
628 PM CDT SUN MAY 8 2005

TXZ249>251-090400-
JIM HOGG-BROOKS-KENEDY-
628 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 1100 PM CDT SUNDAY EVENING. THE WATCH INCLUDES THE
COUNTIES OF JIM HOGG...BROOKS...AND KENEDY. SOME CITIES INCLUDED IN
THE WATCH ARE HEBBRONVILLE...FALFURRIAS...AND SARITA

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS TO OCCUR IN OR NEAR THE WATCH AREA. SEVERE
THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL THE SIZE OF A DIME OR
LARGER...WINDS OF 58 MPH OR GREATER...AND EVEN TORNADOES.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION. RESIDENTS ACROSS SOUTH TEXAS SHOULD REMAIN ALERT AND BE
READY TO ACT QUICKLY IF THREATENING WEATHER APPROACHES YOUR AREA. IF
SEVERE WEATHER THREATENS YOUR AREA...MOVE TO AN INTERIOR ROOM.
IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE GROUND...PREFERABLY IN A
DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION.

69

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:42 PM CDTSpecial Marine WarningBRO63 min
May 8, 9:44 PM CDTSpecial Marine WarningBRO61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.